Texas, 2006

Flash Flood in Texas, July 23, 2006

July 23, 2006 · NWS LCH · 1 event in 1 county or zone

Several cars were damaged when they drove into flooded underpasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several cars were damaged when they drove into flooded underpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 1:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 1:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT SUN JUL 23 2006

.SYNOPSIS...
A STATIONARY FRONT EXTENDING FROM HIGH ISLAND TEXAS THROUGH
PATTERSON LOUISIANA WILL BEGIN A POLEWARD TRANSLATION LATER THIS
EVENING. FURTHER EAST, THE CLOCKWISE CIRCULATION, ATTENDING THE
BERMUDA HIGH BUILDING WEST THROUGH THE NORTHERN GULF OF MEXICO, WILL
MAINTAIN THIS POLEWARD TRANSLATION INTO MONDAY. THE TRANSLATING AND
DIFFUSING WARMFRONT WILL EXIT CENTRAL LOUISIANA MONDAY EVENING.

FURTHER-UP, A LONGWAVE IN THE MIDLATITUDE WESTERLIES EXTENDS FROM
THE MIDWEST UNITED STATES TO THE SOUTH, TO COVER MOST OF THE GULF
OF MEXICO. A CYCLONIC SHEAR ZONE EMBEDDED WITHIN THIS EXTENSIVE
LONGWAVE PATTERN EXTENDS ACROSS THE NORTHERN GULF OF MEXICO ITS
ENDPOINTS BEING MARKED BY TWO CYCLONIC EDDIES (THE FIRST NEAR
BROWNSVILLE, AND THE SECOND SOUTH-SOUTHEAST OF NEW ORLEANS).

&&

.DISCUSSION...
EARLIER THIS MORNING,  THE CYCLONIC SHEAR ZONE (AND ASSOCIATED
SYNOPTIC-SCALE OMEGAS POLEWARD OF THE SHEAR ZONE) WAS INTERACTING
FAVORABLY WITH THE SECONDARY CIRCULATIONS ATTENDING THE STATIONARY
FRONT. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WAS THE RESULT
ACROSS SOUTHCENTRAL LOUISIANA.

AT PRESENT, THE AFORMENTIONED WEATHER CONFIGURATION IS CHANGING, AS
THE CYCLONIC SHEAR ZONE BEGINS TO FADE FROM VIEW.

ON MONDAY, A SOUTHERLY AIRFLOW WILL BE EVOLVING AND DEEPENING. BY
MONDAY AFTERNNOON, A SLANTWISE ASCENDING AIRSTREAM, ORIGINATING OVER
THE CARIBBEAN, WILL BE FLOWING NORTHWARD SUBSEQUENTLY BRANCHING
NEAR FREEPORT TEXAS. CONSEQUENTLY, AN ANTICYCLONIC ASCENDING
AIRSTREAM, UPGLIDING OVER THE EXITING FRONTAL SURFACE, WILL BE
PRESENT ACROSS THE FORECAST AREA. WIDESPREAD RAIN WITH EMBEDDED
THUNDERSTORMS WILL BE THE RESULT.

I DECIDED TO USE THE GFS QUANTATIVE PRECIPITATION FORECAST FIELDS TO
DELINEATE MY RAIN AREAS. THIS GLOBAL FORECAST MODEL WILL MORE
CLEARLY SEE THE INCOMING CARIBBEAN AIR (COMPARED TO REGIONAL
MODELS). ALSO, I BELIEVE THAT THE MAJORITY OF THE RAINFALL WILL BE
IN THE FORM OF LARGE-SCALE (OR GRID-SCALE) RAIN NOT CONVECTIVE (OR
SUBGRID-SCALE) RAIN. CONSEQUENTLY, MY RAIN CHANCES WILL BE IN THE
LIKELY CATEGORY DURING THE DAYTIME.

TEMPERAURES WILL BE A CHALLENGE OVER THE NEXT FEW DAYS DUE IN PART TO
THE CLOUD COVER. THE AFTERNOON READINGS WILL BE RUNNING A FEW
DEGREES BELOW NORMAL.

&&

.AVIATION...
PATCHY FOG IS POSSIBLE IN THE WEE HOURS OF THE MORNING ESPECIALLY
ACROSS SOUTHCENTRAL LOUISIANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  87  74  84 /  50  70  30  70
KBPT  72  88  74  83 /  50  70  40  70
KAEX  68  91  72  88 /   0  60   0  70
KLFT  72  88  74  87 /  50  70   0  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

TRARES
&&
Hazardous weather outlook, Jul 23, 2:18 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 AM CDT SUN JUL 23 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
318 AM CDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK FRONT WILL MOVE SOUTH ACROSS CENTRAL LOUISIANA TODAY AND
STALL ALONG THE I-10 CORRIDOR TONIGHT. THIS FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FRONT WILL STALL ACROSS SOUTHERN LOUISIANA TONIGHT AND DISSIPATE
MONDAY AS SOUTHERLY FLOW RETURNS TO THE AREA. INCREASED MOISTURE
FROM THE SOUTHERN GULF WILL INTERACT WITH A WEAKNESS ALOFT OVER
TEXAS TO PROVIDE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
AND WEDNESDAY. BY THURSDAY AND FOR THE REMAINDER OF THE WEEK...RAIN
CHANCES WILL SETTLE BACK DOWN TO THE STANDARD SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 2:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT SUN JUL 23 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-240300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
358 PM CDT SUN JUL 23 2006

...SOAKING RAINS EXPECTED FOR THE FIRST HALF OF THE WEEK...

SOUTHERLY WINDS WILL DEEPEN OVER THE WESTERN GULF OF MEXICO LATER
THIS EVENING, CARRYING RICH CARIBBEAN AIR INTO SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA. THIS INCOMING CARIBBEAN AIR WILL RIDE UP AND
OVER THE RECENTLY-ARRIVED FRONT, GENERATING WIDESPREAD  RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS. AREA-WIDE RAINFALL AMOUNTS
BETWEEN 1/4 AND 1/2 INCH ARE POSSIBLE ON MONDAY, WITH LOCAL AMOUNTS
FROM 2 TO 3 INCHES IN THE HEAVIER SHOWERS.
Special weather statement, Jul 23, 4:02 PM CST, 28 minutes before
...TROPICAL FUNNEL CLOUDS POSSIBLE...

**************IF A REPORT IS RECEIVED ADD THIS SECTION*************

AT 457 PM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A
FUNNEL CLOUD OVER WEST CENTRAL JEFFERSON COUNTY OF SOUTHEAST TEXAS.

*******************************************************************

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT
AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING
WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 23, 4:30 PM CST to 5:30 PM CST
Where
Jefferson County, Beaumont
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
29.854, -94.153 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520130.